Hail, Fairfax
- When
- May 12, 6:46 PM EST
- Where
- Fairfax County, 1.76 mi WSW of Merrifield
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.860, -77.260
Hail up to the size of quarters was reported.
Low pressure tracked along a boundary and passed through the area on the 12th. Warm and humid air on the southern side of the boundary led to an unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Low pressure tracked along a boundary and passed through the area on the 12th. Warm and humid air on the southern side of the boundary led to an unstable atmosphere. An isolated thunderstorm became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 12, 1:33 PM EST, 5 hours 13 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
233 PM EDT Sat May 12 2018
.SYNOPSIS...
A frontal boundary that lifted north of the region this morning
will return southward as a cold front tonight. The front will
then stall over or near the area through the remainder of the
weekend and through much of next week. Another cold front will
then approach from the northwest late in the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 2 PM surface front has cleared through much of the area,
with the exception of central and northeastern Maryland. The
front will continue moving northward and into southern
Pennsylvania through the afternoon hours. South to southwest
flow will then dominate for several hours with high
temperatures rising into the 80s to low 90s, and even some mid
90s southward towards Charlottesville. This combined with
surface dew points in the 60s and relatively steep mid level
lapse rates (in excess of 7C/KM) will support development of
MLCAPE values between 1000 and 2000 J/KG by later today.
Atmosphere is currently and will largely remain capped through
much of the afternoon, so a mostly sunny day is expected
through at least mid afternoon. Shear values will also be
increasing through the day and winds in the 2-6km layer are
forecast to be 50-55 knots.
Latest runs of hi-res convective allowing models continue to in
relatively good agreement with convection developing ahead of
remnant MCS/disturbance moving through Ohio early this
afternoon. This looks to most likely occur between 19-21z across
southeastern OH and southwestern PA, with then overall
propagation to the east/southeast, moving into MD/WV between
21-00z. There is still some uncertainty as to how far south
convection can progress given westerly flow and cap, and
greatest threat area of severe weather is currently across
eastern WV and across the state of MD, north of the DC metro
area where the SPC Enhanced Risk exists. That being said, the
risk exists south of there as well and will be dependent on
convective evolution. The main threat will be damaging winds
given strong low/mid level shear profiles and expected
convective mode of linear segments, followed by a secondary
threat of large hail given steep lapse rates. If initial
convection takes on a discrete mode as suggested by some CAMs, a
tornado can't be ruled out. With wind roughly parallel to the
frontal boundary, some training convection is also possible, and
there does exist a low risk for flash flooding. This first
round of convection should begin to wind down by 3-4z.
Afterward, uncertainty grows, however there is potential for
some additional rounds of convection during the overnight hours.
By this time, instability should become increasingly elevated,
but there remains a risk for some severe activity overnight. In
addition, additional rounds of heavy rain could pose an isolated
flash flood risk, especially across WV and western MD.
Lows tonight will range from the 50s across northeast MD as
front sinks southward to mid 60s across central VA.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The frontal boundary will be bisecting the region by Sunday
morning, likely somewhere between Charlottesville and Dulles.
Cooler conditions with low clouds, some showers and patchy fog
will likely be existent northeast of the boundary, with
warm/muggy air to the southwest. Southwesterly flow in the mid
levels and northwesterly flow aloft will be overriding the
boundary, and additional rounds of showers/thunderstorms will be
possible in the proximity of the boundary. To the north, any
instability will be elevated, so severe threat is very low.
However, to the south, surface and mixed layer CAPE values will
likely be able to reach 1000-1500 J/KG again, and with 0-6KM
shear values near 45 knots, there exists a severe threat. This
will be mainly along a line from Charlottesville to Cumberland
south/west. High temperatures will range from the 60s across
northeast MD to upper 80s across central VA. In addition to the
potential for severe, there does still exist a heavy rain threat
with any repeated convection.
Shower/thunderstorm coverage should trend downward Sunday
night, although chances exist through the night. Lows from the
mid 50s to mid 60s.
The front will shift northward a bit on Monday, and with it, a
return to very warm and humid conditions across much of the
region. Highs should be able to reach the 80s to low 90s again,
warmest across central VA. This will allow for instability to
redevelop, and that combined with 0-6KM shear values of around
30 knots and some shortwave energy moving aloft, will set the
stage for another potential day of strong to locally severe
thunderstorms.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
A stationary boundary will continue to linger across the area
through Tuesday. This boundary will be the focus the
development of showers and thunderstorms Tuesday afternoon. By
Wednesday this boundary will weaken and shift north, but showers
and thunderstorms will still be possible with a very warm and
humid airmass in place. By Thursday, a strong area of high
pressure is expected to be located over southern Canada. Models
hint that this could force a backdoor front into the region. At
the same time, models move moisture associated with the remnants
of a weak tropical disturbance into the region, pushing
precipitable water values to near record daily values. Multiple
days of antecedent rainfall, weak flow aloft (leading to slow
storm motions), near record PW values and the potential for a
slow moving front to be located nearby suggest that flash
flooding could be a concern for Thursday and Friday.
Temperatures are expected to run well above normal through at least
Wednesday. Temperatures on Thursday and Friday will be largely
dependent on the positioning of the backdoor front.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR conditions are expected for the remainder of the afternoon.
Showers and thunderstorms will then become increasingly likely
this evening as a cold front moves southward. Some of these may
become strong to severe with large hail and gusty winds. The
highest chance will be MRB-BWI-MTN.
Sub-VFR conditions likely develop behind the front at all sites
except CHO and could linger through Sunday night as the front
stalls out with period rain chances. The frontal position is
uncertain though, with highest chance of reduced conditions for
BWI and MTN. Thunderstorms are possible, especially near CHO on
Sunday.
Scattered showers and thunderstorms will be possible each day next
week and could have impacts on aviation. However, it's too early to
focus in on precise details/timing.
&&
.MARINE...
Small craft advisory is in effect for all waters this afternoon
as winds increase out of the southwest ahead of a cold front.
Showers/thunderstorms also become increasingly likely,
especially across the northern Chesapeake Bay. Some
thunderstorms may contain large hail and damaging winds.
Mariners should be cautious and ready to act if out later today
and this evening.
East winds on Sunday could possibly require a Small Craft
Advisory, but it is expected to remain slightly below at the
moment gusting around 15kt.
Very marginal SCA conditions are possible Tue-Thu. T-storms will be
the primary threat with higher winds and waves near t-storms.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for
ANZ530>533-535-536-538>542.
Small Craft Advisory until 6 PM EDT this evening for ANZ534-
537-543.
&&
SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...KJP
AVIATION...MM/KJP
MARINE...MM/KJPHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 512 PM EDT Sat May 12 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-131000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 512 PM EDT Sat May 12 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect for the Washington Metropolitan area until 11 pm this evening. A Tornado Watch is in effect for the Baltimore Metropolitan area until 1 am overnight. Damaging winds and large hail are possible this evening, and an isolated tornado is also possible during this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter networks have been activated. Spotters should report severe weather via standard operating procedures. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-131000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 512 PM EDT Sat May 12 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight A severe thunderstorm watch is in effect until 11 PM EDT for portions of northern and central Maryland, northern Virginia and eastern West Virginia. A Tornado Watch is in effect for northeastern Maryland as well as Carroll and Howard Counties until 1 am overnight. Damaging winds and large hail are possible this evening, and an isolated tornado is also possible during this time. Locally heavy rain is expected this evening and tonight with isolated incidents of flooding possible, mainly across northern and western Maryland and eastern West Virginia. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter networks have been activated. Spotters should report severe weather via standard operating procedures.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
736 PM EDT SAT MAY 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL 4 W LINEBORO 39.72N 76.92W
05/12/2018 E1.00 INCH CARROLL MD TRAINED SPOTTER
RECEIVED CALL FROM TRAINED SPOTTER. REPORTED QUARTER
SIZED HAIL NEAR HANOVER, PA/MASON DIXON LINE.
&&
EVENT NUMBER LWX1800114
JMGThe Sterling radar (KLWX), 24 km away, was scanning. The volume nearest the first event began at 23:46 UTC.
1 hail. Local standard time, as filed.
Hail up to the size of quarters was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753863.